Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Transplantation
Volume 2014, Article ID 685010, 4 pages
http://dx.doi.org/10.1155/2014/685010
Case Report

Acute Demyelinating Polyneuropathy after Lung Transplantation: Guillain-Barré Syndrome or Tacrolimus Toxicity?

1Department of Pulmonary & Critical Care, University of Alabama at Birmingham, AL, USA
2Department of Cardiothoracic Surgery, University of Kentucky, Lexington, KY 40506, USA
3UAB ECMO Program, Cardiothoracic Transplant, University of Alabama at Birmingham, 619 19th Street S., Jefferson Tower 1102, Birmingham, AL 35294, USA

Received 3 July 2014; Accepted 30 July 2014; Published 11 August 2014

Academic Editor: Stefano Faenza

Copyright © 2014 Nirmal S. Sharma et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Guillain-Barré syndrome (GBS) has been described after solid organ and bone marrow transplantation mostly due to viral infections and possibly calcineurin inhibitors. Incidence after bone marrow transplant is 0.3–0.7%, though incidence in other transplants is not well known. We present the first description of tacrolimus associated GBS in lung transplant recipients in the English language literature. The pathophysiology of tacrolimus-induced polyneuropathy is not known, but some have hypothesized that tacrolimus induces an inflammatory phenomenon by differential effects on T cell subsets. Diagnosis of association may be challenging and requires high index of suspicion. The optimal treatment of GBS-associated with tacrolimus after lung transplantation is unknown, although drug discontinuation may result in improvement in some patients, while some reports suggest that the use of IVIG and/or plasmapheresis may be helpful and safe in organ transplant recipients with severe symptoms.